BACK

Case report from the U.S. of thrombosis with thrombocytopenia after the Moderna mRNA vaccine

This article was published on
June 28, 2021

This explainer is more than 90 days old. Some of the information might be out of date or no longer relevant. Browse our homepage for up to date content or request information about a specific topic from our team of scientists.

A case report published in the Annals of Internal Medicine looks at a single case of thrombocytopenia with thrombosis syndrome (TTS) after receiving the Moderna COVID-19 vaccine.

A case report published in the Annals of Internal Medicine looks at a single case of thrombocytopenia with thrombosis syndrome (TTS) after receiving the Moderna COVID-19 vaccine.

Publication

Observations: Case reports: Thrombosis With Thrombocytopenia After the Messenger RNA–1273 Vaccine

Not peer-reviewed
This work has not been scrutinised by independent experts, or the story does not contain research data to review (for example an opinion piece). If you are reporting on research that has yet to go through peer-review (eg. conference abstracts and preprints) be aware that the findings can change during the peer review process
Peer-reviewed
This work was reviewed and scrutinised by relevant independent experts.

What our experts say

Context and background

Resources

Media briefing

Media Release

Expert Comments: 

Prof Beverley Hunt OBE

This case report describes a patient who has all the typical features of vaccine induced immune thrombocytopenia (VITT) – multiple thromboses including an unusual site, severe thrombocytopenia, very high D-dimers and anti-platelet factor 4 antibodies within ten days of COVID-19 vaccination.  What is unusual is that the suggestion that this occurred not after the Astra Zeneca or Johnson & Johnson/Janssen vaccines as has been previously described, but after the Moderna vaccine which uses different technology to make the vaccine, for it is produced using mRNA technology rather than adenoviral vectors.  There is also data published from the MHRA yellow card reporting last week that they had been informed of 12 cases of possible VITT after the Pfizer vaccine, which also uses mRNA technology.

Therefore the previously held belief that the production of the anti-platelet factor 4 antibodies was confined to the vaccines using adenoviral vectors may be being challenged by these handful of cases, but we need more data on the reported cases of both the Moderna and Pfizer vaccines.  We need to be mindful that the rates of VITT after the Astra-Zeneca vaccine are very rare, current estimates are of somewhere around 1/50,000 after first vaccination.  In the UK 25.4 million doses of the Pfizer BioNTech were administered by June 6th 2021, with only 12 possible cases reported to the MHRA last week (and importantly we do not know whether these fulfilled all the criteria for VITT).  Even if VITT does occur after the mRNA vaccines, (and it remains a big “if”), then they are very rare indeed and the rates appear much lower than after those using adenoviral vectors.  Until we know more it seems sensible for clinicians to be alert to the fact that VITT just might occur after any COVID-19 vaccine.

Dr Peter English

Whenever a new vaccine is introduced, there will inevitably be reports of possible adverse events following vaccination.  Some of these may turn out to have been caused by the vaccine, as I discuss at more length in my blog1.

There are well-established processes for investigating whether such adverse events are chance events, or whether they may have been caused by the vaccine2-5.

It is not possible to say, based on a single case of a particular adverse event, especially when many people have been given the vaccine, whether it was caused by the vaccine; and this report relates to a single case.  We would need to establish whether such events are more common in people who have recently been vaccinated than you would expect, based on our knowledge of how common such events are in comparable people without vaccination.

This paper may well be helpful to clinicians who may have to treat patients with possible thrombosis with thrombocytopenia, whatever the cause.

The fact that this paper has been published is reassuring evidence that the possibility of such adverse events which may be causally linked to vaccination is being thoroughly investigated.  While, given reports of similar clotting disorders with other Covid-19 vaccines, there is some precedent and possibly some biological plausibility to the idea that the Moderna mRNA vaccine might cause clotting disorders, this paper is not evidence that it does.

We must keep this in context, remember that the incidence of clotting events following Covid-19 disease is alarmingly high, and continue to remind people that the best way to protect themselves is to be vaccinated against Covid-19.

  1. English PMB. How should we react to reports of adverse events following vaccination? Peter English’s random musings [blog]. Selected Covid-19 vaccine Q&As 2021; Updated 19 Jan 2021; Accessed: 2021 (23 Mar): (https://peterenglish.blogspot.com/2021/03/selected-covid-19-vaccine-q-other-how.html).
  2. Shakir S, Lane S, Davies M. How to Investigate a Serious Adverse Event Reported During a Clinical Trial for a COVID-19 Vaccine. Drug Safety 2021;44(1):1-5. (https://doi.org/10.1007/s40264-020-01018-y).
  3. Committee to Review Adverse Effects of Vaccines Board on Population Health and Public Health Practice, Stratton K, Ford A, Rusch E, Clayton EW, editors. Adverse effects of vaccines: evidence and causality. Washington DC: The National Academies Press, 2011 (http://www.iom.edu/Reports/2011/Adverse-Effects-of-Vaccines-Evidence-and-Causality.aspx).
  4. Loughlin AM, Marchant CD, Adams W, Barnett E, Baxter R, Black S, et al. Causality assessment of adverse events reported to the Vaccine Adverse Event Reporting System (VAERS). Vaccine 2012;9(12):01418-1  PMID: 23063829. (http://www.sciencedirect.com/science/article/pii/S0264410X12014181#).
  5. World Health Organisation Global Advisory Committee on Vaccine Safety. Causality assessment of adverse events following immunization. Weekly epidemiological record 2001(12):85-89. (https://www.who.int/vaccine_safety/causality/en/ or https://www.who.int/vaccine_safety/committee/reports/wer7612.pdf ).

Q&A

No items found.